Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Adverse reactions following treatment of onchocerciasis and bancroftian filariasis are common and frequently severe. They are generally caused not by direct drug toxicity but by host inflammatory responses to dying microfilariae. To define the responsible mechanism, serial blood levels of interleukin-6 (IL-6) and tumor necrosis factor (TNF) were studied in 15 microfilaria-positive patients (10 with bancroftian filariasis, 5 with onchocerciasis) and 4 microfilaria-negative persons after diethylcarbamazine treatment. Elevations in IL-6 correlated with the occurrence and severity of clinical symptoms after treatment; for the onchocerciasis patients IL-6 levels directly reflected pretreatment intensity of infection. Serum TNF levels also rose but did not correlate directly with infection intensity or reaction severity. Microfilaria-negative controls remained asymptomatic with no significant rise in either cytokine. These findings suggest an etiologic role for systemically elevated cytokines in the inflammatory reactions developing after treatment of filarial infections in humans.

Original publication

DOI

10.1093/infdis/169.5.1071

Type

Journal article

Journal

The Journal of infectious diseases

Publication Date

05/1994

Volume

169

Pages

1071 - 1075

Addresses

Anton Breinl Centre for Tropical Health and Medicine, James Cook University of North Queensland, Townsville, Australia.

Keywords

Animals, Humans, Onchocerca volvulus, Wuchereria bancrofti, Elephantiasis, Filarial, Onchocerciasis, Diethylcarbamazine, Tumor Necrosis Factor-alpha, Interleukin-6, Adult, Male